Ibuprofen is an internal analgesic available in over-the-counter (OTC) medicines that temporarily relieve minor aches and pains and reduce fever. It is also available in prescription-strength medicines. Ibuprofen is part of a group of pain relievers and fever reducers called nonsteroidal anti-inflammatory drugs (NSAIDs). It may be written as ibuprofen sodium or solubilized ibuprofen, but it is the same active ingredient.
Ibuprofen can be the only ingredient in oral pain relievers and fever reducers or it can be found in medicines that treat migraines. It is also available in medicines that not only relieve pain or reduce fever, but treat additional symptoms as well, such as occasional sleeplessness, allergies, the multiple symptoms of the common cold, and symptoms associated with menstruation.
Ibuprofen is approved by the U.S. Food and Drug Administration (FDA) and is safe and effective when used according to label directions. You should never take more ibuprofen or for a longer period of time than the label instructs unless your healthcare provider tells you to. Certain health risks such as heart attack, stroke, or stomach bleeding may increase if you use more than directed or for longer than directed.